Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 75, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 24, 2016, 7:13 PM CDT for Lee County, Iowa; Hancock County, Illinois. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2016, 7:13 PM CDT (00:13 UTC)
- Expired
- Jul 24, 2016, 7:35 PM CDT
- In force
- 22 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lee County, IA, Hancock County, IL
The radar
The Quad Cities radar (KDVN), 159 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3609 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.6
The text
As transmitted.
194
WUUS53 KDVN 250013
SVRDVN
ILC067-IAC111-250115-
/O.NEW.KDVN.SV.W.0075.160725T0013Z-160725T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
713 PM CDT SUN JUL 24 2016
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HANCOCK COUNTY IN WEST CENTRAL ILLINOIS...
SOUTH CENTRAL LEE COUNTY IN SOUTHEASTERN IOWA...
* UNTIL 815 PM CDT
* AT 712 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KAHOKA...
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...LAW ENFORCEMENT.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KEOKUK...CARTHAGE...HAMILTON...WARSAW...BOWEN...WEST POINT...
DENVER...ELVASTON...BASCO...BENTLEY...TIOGA...SUTTER AND STILLWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4020 9134 4021 9151 4024 9151 4026 9149
4028 9149 4034 9147 4038 9142 4038 9144
4037 9146 4038 9146 4038 9148 4040 9149
4041 9153 4043 9152 4045 9104 4020 9102
TIME...MOT...LOC 0012Z 271DEG 23KT 4033 9175
HAIL...<.75IN
WIND...60MPH
$$
HAASE1 follow-up statement
998
WWUS53 KDVN 250035
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
735 PM CDT SUN JUL 24 2016
IAC111-ILC067-250045-
/O.CAN.KDVN.SV.W.0075.000000T0000Z-160725T0115Z/
HANCOCK IL-LEE IA-
735 PM CDT SUN JUL 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HANCOCK AND SOUTH
CENTRAL LEE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4020 9134 4021 9151 4024 9151 4026 9149
4028 9149 4034 9147 4038 9142 4038 9144
4037 9146 4038 9146 4038 9148 4040 9149
4041 9153 4043 9152 4045 9104 4020 9102
TIME...MOT...LOC 0032Z 271DEG 23KT 4033 9158
$$
HAASEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:57 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 24, 2:57 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
257 PM CDT SUN JUL 24 2016
.SYNOPSIS...
Issued at 255 PM CDT Sun Jul 24 2016
Cold front extended from eastern Jo Daviess county to Kirksville,
MO and continued to move eastward. A line of scattered
thunderstorms extended from southeast WI to near Rochelle, IL
where the cap was weaker and low level convergence was a bit
better. SBCAPES were 7000 J/KG in IL so a severe storm is possible
if it can break through the cap.
Mid afternoon temperatures ranged from the mid 80s behind the
front to the lower 90s ahead of the front. Dewpoints were gradually
dropping off into the 60s in the wake of the front, but were in
the upper 70s to lower 80s ahead of the front. Heat index values
ranged from 100 to 110 in the warm sector ahead of the front.
&&
.SHORT TERM...(This Evening through Monday)
ISSUED AT 255 PM CDT Sun Jul 24 2016
Heat headline: will let the headlines expire at 7 pm when we
finally break the heat wave that has been over our area for the
past several days.
Tonight: Will monitor radar trends but with each passing hour the
chances of storms become less and less. There was still enough of
a cap, along with weak surface convergence and weak shear
suppressing convection. The better opportunity looks to be in
northeast IL/southeast WI. However, there is still the possibility
of a few storms in our far eastern cwa until about 5 pm and then
the front will have pushed east of the cwa. In the meantime, a few
showers/isolated storms may graze out far south with a weak wave
moving through that area. With the passage of the cold front
humidity levels will gradually lower to more tolerable levels,
along with cooler temperatures. Minimum temperatures will be
mainly in the 60s.
Monday: Weak high pressure will bring a much more comfortable day
with lower humidity and cooler temperatures (compared to the past
several days). There should be plenty of sunshine with afternoon
highs in the 80s, which is closer to normal for late July.
.LONG TERM...(Monday Night through Sunday)
ISSUED AT 255 PM CDT Sun Jul 24 2016
Monday night and Tuesday...The GSF/ECMWF models are in good
agreement that a northwest flow aloft along with surface high
pressure will produce mainly clear skies and near normal July
temperatures over the Upper Mississippi Valley. Humidity levels will
be more comfortable than what we had during the recent heat wave.
Monday night low temperatures will be in the mid 60s. These
temperatures combined with low level moisture from past rain, mature
crops, clear skies and light winds may lead to fog development
Monday night into early Tuesday morning.
Wednesday and Thursday...Northwest flow aloft will continue over the
midwest in response to an upper level longwave ridge building over
the southwestern United States. Mid range forecast models prog that
the first in a series of upper level shortwaves will move across the
region bringing with it a good the chance of thunderstorms. High
temperatures will range in the mid 80s both days with lows in the
60s.
Friday through next Sunday...Forecast confidence is low during this
time period. Long range consensus models show agreement in the
overall synpotic pattern but vary in the timing and location of
smaller shortwaves moving through the northwest flow aloft.
Therefore model blend solutions indicate a chance of showers each
day. High temperatures will be in the 80s with lows in the 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 110 PM CDT Sun Jul 24 2016
MVFR conds at KCID/KDBQ behind a cold front that at 18z extended
from just east of KDBQ to KOTM and was moving eastward. By late
afternoon conds should become VFR at all taf sites, continuing
through Monday. Any convection that forms ahead of the front
should develop across northern IL. Southwest winds becoming
northwest to north with the frontal passage, with speeds of around
10 knots or less.
&&
.DVN Watches/Warnings/Advisories...
IA...Heat Advisory until 7 PM CDT this evening for Clinton-Jackson.
Excessive Heat Warning until 7 PM CDT this evening for Des
Moines-Henry IA-Jefferson-Lee-Louisa-Muscatine-Scott-Van
Buren-Washington.
IL...Heat Advisory until 7 PM CDT this evening for Carroll-Jo Daviess-
Stephenson.
Excessive Heat Warning until 7 PM CDT this evening for Bureau-
Hancock-Henderson-Henry IL-McDonough-Mercer-Putnam-Rock
Island-Warren-Whiteside.
MO...Excessive Heat Warning until 7 PM CDT this evening for Clark-
Scotland.
&&
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Kuhl
AVIATION...HaaseHazardous weather outlook, Jul 24, 4:43 AM CDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 443 AM CDT SUN JUL 24 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-250945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 443 AM CDT SUN JUL 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF HOT AND HUMID CONDITIONS WILL OCCUR TODAY AHEAD OF A FRONTAL SYSTEM PUSHING TOWARD THE AREA FROM THE WEST. HEAT INDEX READINGS OF 100 TO 110 ARE EXPECTED. WITH THE ACCUMULATIVE EFFECT OF SEVERAL DAYS OF HIGH HUMIDITY AND HEAT...AN EXCESSIVE HEAT WARNING AND HEAT ADVISORY HAS BEEN ISSUED FOR AREAS AHEAD OF THE FRONT GENERALLY ALONG AND SOUTHEAST OF A LINE FROM WASHINGTON IOWA...TO EAST OF DUBUQUE FROM LATE MORNING THROUGH EARLY EVENING. THE HIGHER HEAT INDEX READINGS ARE EXPECTED GENERALLY ALONG AND EAST OF THE MISSISSIPPI RIVER UP THROUGH THE STERLING ILLINOIS AREA. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY ALONG THE PASSING FRONT...WITH THE BEST CHANCES OCCURRING ALONG AND EAST OF A LINE FROM DUBUQUE IOWA...TO FAIRFIELD IN SOUTHEASTERN IOWA THIS AFTERNOON AND EVENING. A FEW STRONG TO SEVERE STORMS MAY OCCUR WITH ALL MODES OF SEVERE WEATHER POSSIBLE. THESE STORMS WILL ALSO BE ABLE TO PRODUCE LOCALLY HEAVY RAINFALL. A FEW STORMS MAY LINGER INTO THE LATE NIGHT HOURS SOUTH OF A KEOSAUQUA IOWA...TO MONMOUTH ILLINOIS LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH SATURDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... THERE IS A CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. 12/DLS
In the hours before
Local storm report, Jul 24, 5:03 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
503 PM CDT SUN JUL 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM TSTM WND DMG 3 N GENESEO 41.49N 90.16W
07/23/2016 HENRY IL NWS EMPLOYEE
NUMEROUS LARGE TREES DOWN OVER FENCES ON
PROPERTY...SEVERAL TREES DOWN OR UPROOTED IN TOWN OF
GENESEO...TIME ESTIMATED FROM RADAR.
&&
GROSSSpecial weather statement, Jul 24, 5:16 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 PM CDT SUN JUL 24 2016
MOC199-242315-
SCOTLAND-
516 PM CDT SUN JUL 24 2016
...A STRONG THUNDERSTORM WILL AFFECT SCOTLAND COUNTY UNTIL 615 PM
CDT...
AT 515 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES WEST OF GREENTOP...
OR 13 MILES NORTHWEST OF KIRKSVILLE...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MEMPHIS...RUTLEDGE...SOUTH GORIN...GREENSBURG...CRAWFORD...
BIBLE GROVE...MEMPHIS MEMORIAL AIRPORT...KILWINNING...
SPILLMAN MOUND...HITT...SAND HILL...
SCOTLAND COUNTY FAIRGROUNDS AND BROCK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4059 9235 4060 9233 4060 9205 4030 9199
4030 9235
TIME...MOT...LOC 2215Z 248DEG 29KT 4036 9272
HAASESpecial weather statement, Jul 24, 5:22 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT SUN JUL 24 2016
ILC155-242315-
PUTNAM-
522 PM CDT SUN JUL 24 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PUTNAM COUNTY UNTIL
615 PM CDT...
AT 521 PM CDT...A STRONG THUNDERSTORM WAS NEAR MCNABB...OR 9 MILES
SOUTHEAST OF HENNEPIN...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MCNABB...MAGNOLIA...HENRY AND STANDARD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4110 8933 4112 8934 4112 8933 4115 8933
4115 8936 4119 8938 4127 8916 4111 8916
TIME...MOT...LOC 2221Z 248DEG 28KT 4114 8925
HAASELocal storm report, Jul 24, 6:30 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 PM CDT SUN JUL 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 1 N BIBLE GROVE 40.36N 92.30W
07/24/2016 E0.25 INCH SCOTLAND MO TRAINED SPOTTER
ALSO HAD SOME WIND AROUND 35-40 MPH.
&&
GROSSLocal storm report, Jul 24, 6:36 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CDT SUN JUL 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND DMG SSW RUTLEDGE 40.31N 92.09W
07/24/2016 SCOTLAND MO TRAINED SPOTTER
6 INCH TREE BRANCHES DOWN.
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 7:47 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 58 min |
| Jul 24, 8:32 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough, Warren | 58 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.